Medications to treat mental illness, other conditions could have serious side effects to health

(WZAW) -- Tardive Dyskinesia is associated with certain prescription medications used to treat mental health or gastrointestinal conditions, and affects a broad range of people. It is characterized by mild to severe twitching, shaking or jerking in the hands, feet, face, or torso, as well as involuntary blinking, tongue movements, and other unintentional, uncontrollable movements.

21647913 - doctor talking to her male patient at office

Signs and symptoms can appear as early as three months after an individual starts taking certain prescription medications, and the risk increases the longer an individual is taking one of these drugs.TD is estimated to affect at least 500,000 people in the U.S, and one in four people who are taking certain mental health medications may develop uncontrollable movements of TD.

Regardless of the severity of symptoms, the impact of TD can be significant, causing physical changes that may lead to functional and emotional changes and impacted social wellbeing - such as avoiding social interactions.

It’s often family members and loved ones who first notice the signs of TD. During Mental Health Month, Dr. Cherian Karunapuzha joined NewsChannel 7 at 4 to raise awareness of the condition.

Visit www.TardiveImpact.com for more information.